I want to write something on the more practical side. I’ve written before about the fact that I have migraines. Sweet fancy Moses, do I. Before I was treated by a neurologist, I had roughly twenty migraines a month. My quality of life had plummeted into the Laurentian Abyss.
It is natural to ask if I was contributing to a lifestyle that caused migraines. Nope. I was slammed into by a drunk driver one morning no less than seven times. The injuries I sustained from that crash left me with a very irritated brain, so says my neurologist, and I now have chronic migraine disease. I have done and continue to try to do everything I can to prevent and treat this condition. In the meantime, I want to share some information that might be helpful to you should you take the most successful abortive medication for migraine on the pharmaceutical scene–triptan medication.
The triptan class of drugs is a miracle worker in terms of stopping migraine. One injection of Imitrex into the thigh, and your migraine is halted in about fifteen minutes. For those of us who have endured the seven-day, transformed migraine, this is nothing short of touching the hem of Jesus’ prayer shawl. A year and half ago, I had a major surgery. Between the intubation, anesthesia, and narcotic drugs administered for pain management, I developed a severe migraine in the hospital. Triptans were not administered due to hospital politics and a failure to contact my neurologist. Instead, high and repeated doses of a drug stronger than morphine were administered to me, and it did nothing except increase the migraine pain. Twenty four hours later, after a seizure and repeated projectile vomiting due to the migraine, my surgeon wised up, called my neurologist, and prescribed IM Imitrex. Fifteen minutes later? The migraine was abating. That’s how effective triptans are.
Triptans, however, have a dark side. Think of them like your friendly Shoulder Angel and Devil. They are angelic in that they stop your migraines very effectively. They are positively diabolical in that they do other rather nefarious things, too. What might that be?
Imitrex, known generically as Sumatriptan, increases anxiety levels in people:
“There is evidence suggesting that Imitrex (Sumatriptan) can induce anxiogenic effects in humans. In a double-blind, placebo-controlled study involving 15 patients diagnosed with panic disorder, it was discovered that Sumatriptan significantly increased anxiety symptoms compared to the placebo. While it is unclear as to whether the drug increases anxiety among those without preexisting anxiety disorders, many would speculate that it could.
Results from another study noted that Sumatriptan increased fear of simulated speaking compared to a placebo. Researchers noted that cortisol concentrations increased, vigilance increased, and prolactin levels decreased. It is hypothesized that Sumatriptan exacerbates anxiety by lowering serotonin levels in the synaptic cleft, thereby facilitating opposite serotonergic effects compared to SSRIs (which reduce anxiety).
Additionally, Sumatriptan causes the phenomenon known as “brain fog” wherein you just can’t think clearly, or, as I describe it, you can’t get your shit together inside or out:
“An unfortunate side effect that you may experience while taking Sumatriptan is “brain fog” or inability to think clearly. As the drug kicks in, you may have a difficult time thinking clearly, organizing your thoughts, and may feel as if you’re in some sort of twilight zone – your thoughts are clouded. There are numerous potential mechanisms that may be responsible for inducing brain fog among Sumatriptan users.
Sumatriptan increases blood flow velocity, modulates serotonin receptors (and serotonergic neurotransmission), and alters trigeminal nerve activation. The culmination of these effects may facilitate the induction of brain fog for certain individuals. This brain fog may linger even after the anti-headache effects of the drug have faded due to the fact that your neurotransmission will need to reset itself to a homeostatic baseline.” (Online source)
My personal favorite of all the side effects of taking triptan medication would be the “I’ve become a dumb ass” side effect aka “cognitive blunting”:
“In addition to the already-mentioned side effect of brain fog or “clouded thinking,” you may notice cognitive impairment from Sumatriptan. The degree to which your cognitive function suffers may be based upon the dosage of Sumatriptan administered, your baseline neurophysiology, and genetics. For certain individuals, serotonergic modulation at 5-HT1B and 5-HT1D receptor sites has a noticeably deleterious effect upon cognition.
You may find that after taking a Sumatriptan pill, your ability to stay productive in a cognitively-demanding occupation and/or academic pursuits – is significantly hampered. Fortunately, most cognitive deficits associated with Sumatriptan are transient and normative cognitive function is restored after Sumatriptan is eliminated from systemic circulation. However, some users may notice that it takes a day or two for complete cognitive recovery after experiencing drug-induced deficits.” (Online source)
What does all this mean? Well, what I have observed is that whenever I use triptans now I feel very anxious afterwards for hours. I feel like crying, and my thoughts become negatively distorted. Because I’m so mentally foggy, however, I struggle to mentalize or reframe anything. I just feel stuck or paralyzed coupled with deeply anxious and generally upset. In the middle of this “wave”, I can tell myself that this experience is due to the migraine medication, and it will pass. It’s cold comfort. It still sucks, and I still feel terrible.
If you experience something similar when treating your migraines with triptans, then you are not alone. Many, many migraineurs suffer similarly. I bring this forward because if you struggle with anxiety or any form of it like PTSD, for example, then you might feel something akin to being triggered since you are experiencing a resurgence in anxiety symptomology. We experience anxiety somatically, in our bodies, as much as we do in how we think–cognitively. Rest assured, however, that the cascade of anxiety and depressive symptoms that you might experience while treating a migraine with triptans is actually due to the side effect profile of the drug. It will pass as will the migraine.
In the meantime, I just discovered this book written by Dr. Carol Bernstein of Harvard Medical School. She is the founder of the Women’s Headache Center near Boston and a migraine sufferer herself. She is a practicing neurologist, too. Perhaps you will find this helpful, too, should you struggle with migraine.